Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 87, NWS New York, NY

September 16, 2021

NWS New York, NY issued this special marine warning at Sep 16, 2021, 2:28 PM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2021, 2:28 PM EDT (18:28 UTC)
Expired
Sep 16, 2021, 3:30 PM EDT
In force
62 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special marine warning went out at Sep 16, 1:57 PM EDT, 31 minutes earlier.

Area forecast discussion, Sep 16, 1:57 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service New York NY
157 PM EDT Thu Sep 16 2021

.SYNOPSIS...
A front remains nearly stationary south of Long Island,
gradually dissipating into Friday. Low pressure well south of
Long Island on Friday will be moving northeast within the
Western Atlantic through the weekend, passing well southeast of
Long Island. Meanwhile, a weakening cold front approaches the
local region Saturday with high pressure eventually taking over
for the latter half of the weekend into early next week. The
high pressure area will start moving offshore by the middle of
next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A frontal boundary remains south of Long Island this afternoon
with thunderstorms along the boundary where convergence is
occurring. Otherwise showers and isolated thunderstorm will be
possible this afternoon as daytime heating peaks. With the
scattered nature and low probabilities have kept with the
coverage wording. Much of the day will remain nearly overcast
across the region.

With high moisture content, around 1.75 inches of precipitable
water, any thunderstorm can produce locally and briefly heavy
rainfall which may result in nuisance and poor drainage
flooding. Slow movement of storms if persistent enough may
produce a more substantial flood concern, as such, WPC has much
of the area in a marginal risk for excessive rainfall today. The
highs today will be in the middle to upper 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Any stronger storms this evening gradually weaken though there
will remain a chance for showers through much of the overnight
period with onshore moist flow interacting with the stalled
frontal boundary. Lows tonight will be in the middle to upper
60s.

The models remain coherent in their forecast depiction of a low
off the coast of Carolinas. While the National Hurricane Center
continues to indicate potential tropical development of this
low, the models indicate a track of the low that passes
southeast of the 40N/70W benchmark late Friday night and
continue to track northeast farther away from the region for the
upcoming weekend.

For Friday, with a narrow upper level jet streak off the coast
of New England and right rear quadrant near the region, along
with positive vorticity advection in the mid levels, there will
be factors for lift during the day. These factors shift farther
east Friday night eventually leaving the region. The surface
pressure gradient between an offshore low and high pressure in
the Canadian Maritimes will lead to easterly flow. With some
frictional convergence and aforementioned factors aloft, there
will be chances for showers through the day and into early
evening and with weak instability, a slight chance for
thunderstorms. Chances for showers lower Friday night with
mainly dry conditions getting reestablished from west to east.
Across the interior, with low level moisture, cooling of
temperatures, and lighter winds, patchy fog is expected to
develop Friday night into early Saturday morning.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
For Saturday, a weak cold front approaches from the west. There
will be a slight chance of showers and thunderstorms across
Northeast NJ, Lower Hudson Valley, NYC, western parts of Long
Island as well as Southwest Connecticut. These locations will be
closer to the cold front and will be warmer and therefore more
unstable relative to locations farther east.

For Saturday night into the rest of the weekend, high pressure
will return and become established across the Northeastern
Seaboard with dry weather forecast. A trough aloft and
associated upper level jet will help accelerate the low in the
Western Atlantic farther northeast, getting to a vicinity of
southeast of the Canadian Maritimes.

Ridging increases Sunday night into early next week with high
pressure at the surface remaining along the Northeastern Seaboard.
This will be a large ridge of high pressure so expecting the weather
to remain dry with subsidence from the high pressure. The high
pressure area will start moving more out into the Atlantic by the
middle of next week. Weather will remain mainly dry.

Temperatures are not much different from previous forecast with high
temperatures averaging a few degrees above normal during the long
term. One exception is Saturday with the relatively highest
temperatures of the long term period, getting near 5 degrees above
normal, as max temperatures reach more into the lower 80s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A stationary front remains south of Long Island thru Fri.

Sct shwrs and isold tstms possible thru 00Z, but coverage and
probability were to low to pinpoint in the TAF. Because of
this, VCSH has been included til 00-01Z. There are additional
chances for shwrs and tstms tngt, but again the probability was
too low to include in the TAFs. An isold shwr/tstm cannot be
ruled out for Fri.

Cigs are expected to fall to MVFR this aftn and then IFR tngt.
Conditions may remain IFR most of Fri, with improvement possible
mainly aft 18Z. There could be some vis reductions tngt in br.
5sm vis has been included across wrn terminals attm.

Winds will generally be around 060-080 thru the TAF period.

 ...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible for the timing of falling cigs this
aftn/eve. Amendments will be required if shwrs and tstms are
expected to become widespread this aftn and/or eve.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Rest of Friday...Improvement to MVFR or VFR, then potential for
IFR overnight.
.Sat...Mainly VFR. A cold front could produce isold-sct shwrs.
Winds shift to the N by late in the day.
.Sun...VFR with NW flow.
.Mon-Tue...MVFR possible at times.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
The line of thunderstorms along the stalled frontal boundary
have moved to just south of the forecast waters. No changes were
made at this time to the forecast waters winds, seas, and
weather.

Sub SCA conditions are expected into late tonight, though seas
start building over the ocean waters around daybreak Friday.

Residual higher ocean seas of near 5 to 6 ft are forecast that will
keep ocean with SCA level seas Friday into Saturday with
otherwise sub-SCA conditions for non-ocean waters. Conditions
are below SCA criteria for all waters by daybreak Sunday through
early next week as strong high pressure moves across the waters,
making for a weak pressure gradient.

&&

.HYDROLOGY...
Showers and possibly a thunderstorm cannot be ruled out today.
A few downpours are possible which may lead to nuisance minor
urban flooding, however, the best chances for heavy rain is
over the ocean, along a stalled frontal boundary.

&&

.TIDES/COASTAL FLOODING...
There will be a moderate risk of rip currents today for the ocean
beaches with 2 to 3 ft ocean seas with residual southerly swell and
E-SE winds of near 10 kt. For Friday, ocean seas will be building to
5 to 6 ft with more of an easterly swell and winds will be E-NE near
10-15 kt, making for a high risk of rip currents for the ocean
beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Sep 16, 5:44 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
544 AM EDT Thu Sep 16 2021

NYZ075-080-081-178-179-170945-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
544 AM EDT Thu Sep 16 2021

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

There is a moderate risk of rip currents on ocean beaches today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a high risk of rip currents for ocean beaches on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-
103>108-NYZ067>074-078-079-176-177-170945-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
544 AM EDT Thu Sep 16 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:09 PM EDTSpecial Weather StatementOKXRockland66 min
Sep 15, 9:38 PM EDTSpecial Weather StatementOKXPutnam, Rockland37 min
Sep 16, 3:38 AM EDTSpecial Weather StatementOKXOrange37 min
Sep 16, 5:27 AM EDTSpecial Weather StatementOKXSuffolk48 min
Sep 16, 5:39 AM EDTAreal Flood AdvisoryOKXSuffolk96 min
Sep 16, 1:07 PM EDTSpecial Marine WarningOKX83 min
Sep 16, 3:37 PM EDTSmall Craft AdvisoryOKX66 hr
Sep 16, 4:58 PM EDTRip Current StatementOKXKings, Nassau, Queens, Suffolk52 hr
Sep 15, 8:51 PM EDTSpecial Weather StatementOKXPassaic39 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.